The Body Covers: The 2nd International Workshop on Adverse Drug Reactions and Lipodystrophy Coverage
The 2nd International Workshop on Adverse Drug Reactions and Lipodystrophy
September 15, 2000
For instance, substituting a protease inhibitor with a different class decreases insulin resistance, usually decreases triglycerides, has inconsistent effects on cholesterol and HDL and has no effect on fat redistribution. Substituting d4T with an alternative nucleoside may decrease fat loss.
We can learn a lot from switch studies, but we also have to understand its limitations; if a parameter improves on switching the switched agent may be causal for abnormality, or alternatively, the abnormality may reflect abnormal prior physiology that would have improved anyway. If a parameter fails to improve on switch, the "switched" agent uninvolved in parameter, the change is irreversible, the abnormality is multifactorial, the agent is required for establishment, but not maintenance, of abnormality or the follow-up after switch is too short.
We have learned from these studies the following: that protease inhibitors appear to have a causal role in development of insulin resistance, that PIs affect TG metabolism in some patients and that the effects of PIs on cholesterol metabolism remain unclear and may contribute to decreased HDL in some patients.
Then Powderly reviewed the fat redistribution issue. He was very critical and said that most studies on fat redistribution, after the switch, are poorly performed and/or inadequately controlled. Furthermore, current switch data does not support a role for protease inhibitors in genesis of fat gain or loss and stavudine (d4T) may contribute to lipoatrophy.
He concluded by stating that we need more longitudinal data, more randomized trials and less cohort studies if we want to learn more from switches. Although his notion was received coldly from some of the audience, I think he is right.
Then the oral presentations about bone followed. I have a bias here because I gave two oral presentations on behalf of our group in Washington University in St. Louis.
We have observed recently an unusually high incidence of bone demineralization (i.e., osteopenia, osteoporosis) in people living with HIV/AIDS and treated with potent antiretroviral therapy. Other groups have confirmed these findings.
None of the current studies can specifically attribute bone demineralization to the use of protease inhibitors. Our study and the others could not distinguish between side effects associated with protease inhibitors from those associated with nucleoside analogs in combination with protease inhibitors. Additional investigation is necessary to confirm these findings, identify the mechanism/s for this novel side effect of therapy and dissect the contribution of each component of highly active antiretroviral therapy regimens to bone demineralization.
In the first of our presentations here, we showed the results of a study characterizing multiple bone metabolic parameters in patients taking protease inhibitors containing potent antiretroviral regimens. The purpose of this project was to identify potential mechanisms by which protease inhibitors cause osteopenia and to characterize the "phenotype" of this complication of antiretroviral therapy. We performed an assessment of bone metabolism in a group of 73 HIV-infected subjects receiving protease inhibitor-containing potent antiretroviral therapy including regional DEXA and evaluated multiple bone metabolic parameters including measurements of the concentration of several hormones, bone remodeling markers, calcium and vitamin D metabolites. Forty-three percent of the patients where osteopenic/osteoporotic according to the WHO definitions, confirming our previous observation. As a group, a significant proportion of patients taking potent antiretroviral therapy, which included a protease inhibitor had increased markers of bone resorption, increased urine pyridinoline and urine deoxypyridoniline. Patients taking PI-containing potent antiretroviral therapy had increased markers of bone formation, increased alkaline phosphatase (mainly of bone origin) as well as increased markers of bone remodeling like osteocalcin. Individuals also had increased calciuria (more than 50% of the patients greater than 200 mg every 24 hours). The levels of bone alkaline phosphatase and pyridinolines in urine correlated with bone mineral density in the lumbar spine and the hip. Testosterone levels and TSH levels were normal in this population and did not correlate with bone mineral density either in the lumbar spine or in the hip. These findings suggest that patients receiving PI-containing potent antiretroviral therapy have a state of low bone mineral density secondary to increased bone remodeling. We need to elucidate if this is a direct effect of protease inhibitor-containing potent antiretroviral therapy on the bone, mediated through interferences in the vitamin D metabolism pathway, a direct effect on the renal excretion of calcium or other mechanism/s.
Then we presented in vitro data that protease inhibitors block the transformation of 25 (OH) vitamin D to 1,25 (OH)2 vitamin D. However, this observation is difficult to fit in with the fact that these patients have normal levels of vitamin D in the blood.
This article was provided by The Body PRO. Copyright © Body Health Resources Corporation. All rights reserved.